Home > OCT of the week > 24th April 2022
OCT cases

24th April 2022

This 60-year-old lady was offered OCT as part of a routine sight test. She was asymptomatic.

OCT right macula
OCT left macula

Macular OCT showed bilateral, symmetrical loss of the parafoveal outer retinal layers with preservation of the ellipsoid zone at the fovea.

This patient had been taking hydroxychloroquine for the treatment of lupus for 15 years and the OCT changes are consistent with ‘hydroxychloroquine retinopathy.’ The patient was reviewed in the eye clinic where she was found to have normal visual fields and colour vision. Hydroxychloroquine was stopped after discussion with her rheumatologist.

Hydroxychloroquine is known to cause macular toxicity in some patients, particularly after prolonged us, and screening guidelines were published by the Royal College of Ophthalmologists in 2018.

If advanced, hydroxychloroquine retinopathy can cause symptoms of loss of peripheral vision, and then in
later stages, central vision can become affected too. In sever cases, it can result in permanent loss of sight in both eyes that can impact quality of life and activities such as driving and reading. It is unlikely that all the visual field will be lost, even in advanced hydroxychloroquine retinopathy. However, once hydroxychloroquine retinopathy results in noticeable loss of vision, the damage to the retina is permanent and often continues to get worse even if the medication is stopped.

Testimonials

YAG Laser